Dispensing Errors

A dispensing error is when a patient receives medication from a pharmacy which is different to that which has been prescribed.

Pharmacies have systems in place to ensure patients receive the medication prescribed to them. Different Pharmacies have their own systems, however often a prescription will be processed and the medication prepared by a Dispensing Assistant and before it is allowed to be dispensed, it is checked by a second person, a Pharmacist.

Unfortunately errors can happen for a number of reasons, such as when names of medicine look or sound similar, when the pharmacy is busy or short-staffed, or due to interruptions during dispensing.

Errors often include:

- Dispensing incorrect medicine

- Dispensing the wrong quantity or strength of medication

- Dispensing medication with inaccurate information on the label

- Failing to include any additional warnings required

For a legal claim to succeed it is not enough to establish the incorrect medication has been dispensed. A patient must also suffer an adverse reaction to this incorrect medication, which would otherwise not have occurred.

Case report: Incorrect medication dispense

A Partner in our Clinical Negligence department negotiated a settlement in the sum of £2,000 for Mrs K after antidepressant medication was dispensed rather than medication to alleviate migraines. She suffered severe abdominal cramps, diarrhoea, became uncoordinated and felt suicidal. As well as compensation for these symptoms, she was unable to work for a few days and was reimbursed for her loss of earnings.

Contact us on 0113 2845000 or clinneg@isonharrison.co.uk for further information.

  • Dispensing Error Case Study

    Mr S was prescribed folic acid. He attended his local pharmacy, they dispensed the medication and he began taking the tablets as instructed. Mr S began to feel unwell and he suffered with dizziness.  This lasted for a week before he was found by a neighbour to be confused, slurring his words and sweating profusely. An ambulance was called. They identified that he had been issued with Gliclazide tablets labelled as folic acid. Gliclazide is a medicine used to treat type 2 diabetes. It lowers the blood sugar by increasing the amount of insulin in the body.

    Mr S was admitted to hospital where he was diagnosed with hypoglycaemia due to a medication error. His blood glucose level was increased with IV glucose. Hypoglycaemia is a condition caused by a very low level of blood sugar (glucose), your body's main energy source. If left untreated it can cause, weakness, blurred vision, difficulty concentrating, confusion, slurred speech, clumsiness, feeling sleepy, seizures, collapsing or passing out. Mr S remained in hospital for 3 weeks before being discharged.

    Mr S instructed us to pursue a claim on his behalf and we obtained copies of his medical records. We wrote a letter of claim to the Defendant and damages were recovered in the sum of £2,000.

« Go backContact us »